I'm sorry you've been diagnosed with MS, but am glad you're finding some information and supports. If you haven't already, you might want to go to www.nmss.org , the National Sclerosis Society website and do some reading there. You'll find lots of stuff on the internet..some of it valid, a lot of it not valid, so it's good to get a "grounding" at the National MS society site first; then you can do some figuring out what you are comfortable with.
As for the Avonex, I'm on Betaseron, another interferon-based drug. Generally the side effects are the same -- chills, fever, body aches, and ugly red spots at the site of injection. Usually those start to subside after a couple months. Are you taking something like ibuprofen or tylenol at the time of injection, and then the next day? And taking the injection at night before you go to bed?
Several folks here are on Avonex. I'm sure they'll respond later.
...I am not a doctor, nor health professional, and don't pretend to be one, here.....